Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 6, NWS Grand Forks, ND

May 10, 20114 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 10, 2011, 3:30 AM CDT for 4 counties in Minnesota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2011, 3:30 AM CDT (08:30 UTC)
Expired
May 10, 2011, 4:30 AM CDT
In force
60 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Becker County, MN, Clay County, MN, Mahnomen County, MN, Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 87 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:00 AM CDTHAIL 12 S Felton, MN1 INCH HAIL REPORT...2 S AND 1.25 W OF FELTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.5 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2011-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2011-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

163 
WUUS53 KFGF 100830
SVRFGF
MNC005-027-087-107-100930-
/O.NEW.KFGF.SV.W.0006.110510T0830Z-110510T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
330 AM CDT TUE MAY 10 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
  NORTHERN CLAY COUNTY IN NORTHWEST MINNESOTA...
  SOUTHERN MAHNOMEN COUNTY IN NORTHWEST MINNESOTA...
  SOUTHEASTERN NORMAN COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 430 AM CDT

* AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS
  LOCATED 6 MILES NORTHEAST OF KRAGNES...OR 14 MILES NORTHEAST OF
  FARGO...MOVING TO THE NORTHEAST AT 35 MPH.

  AT 315 AM CDT...THE PUBLIC REPORTED GOLFBALL SIZE HAIL IN WEST 
  FARGO NORTH DAKOTA.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FELTON AROUND 335 AM CDT.
  BORUP AROUND 345 AM CDT.
  ADA AND ULEN AROUND 350 AM CDT.
  SYRE AROUND 400 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE TWIN VALLEY...GARY...WAUKON AND MAHNOMEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4726 9560 4690 9652 4710 9683 4714 9684
      4750 9628
TIME...MOT...LOC 0829Z 232DEG 30KT 4706 9661
WIND...HAIL 60MPH 1.50IN

$$

EWENS
1 follow-up statement
741 
WWUS53 KFGF 100905
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
405 AM CDT TUE MAY 10 2011

MNC005-027-087-107-100930-
/O.CON.KFGF.SV.W.0006.000000T0000Z-110510T0930Z/
NORMAN MN-MAHNOMEN MN-CLAY MN-BECKER MN-
405 AM CDT TUE MAY 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BECKER...NORTHEASTERN CLAY...SOUTHERN MAHNOMEN AND SOUTHEASTERN
NORMAN COUNTIES IN NORTHWEST MINNESOTA UNTIL 430 AM CDT...

AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 4 MILES
SOUTHEAST OF BORUP...OR 25 MILES NORTHEAST OF FARGO...MOVING TO THE 
NORTHEAST AT 35 MPH. THIS STORM HAS A HISTORY OF PRODUCING HAIL TO 
THE SIZE BETWEEN PING PONG BALLS AND GOLFBALLS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADA AND ULEN AROUND 410 AM CDT.
  SYRE AROUND 415 AM CDT.
  TWIN VALLEY AROUND 420 AM CDT.
  FLOM AROUND 425 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE MAHNOMEN...WAUKON...WAUBUN...NAYTAHWAUSH...FLAMING AND FAITH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4695 9639 4721 9672 4750 9628 4726 9560
TIME...MOT...LOC 0904Z 234DEG 31KT 4715 9643

$$

EWENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:55 PM CDT, 6 hours 35 minutes earlier.

Area forecast discussion, May 9, 8:55 PM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
855 PM CDT MON MAY 9 2011

.DISCUSSION...
FORECAST CHALLENGE TONIGHT WILL BE PRECIPITATION CHANCES AND
OVERNIGHT LOWS. GENERALLY QUIET WEATHER IS EXPECTED FOR THE
REMAINDER OF THE EVENING HOURS. THE BEST CHANCE OF LATE
NIGHT...AFTER 06Z...SHOWER AND THUNDERSTORM ACTIVITY SHOULD REMAIN
IN WESTERN PORTIONS OF THE FORECAST AREA. SATELLITE AND REGIONAL RADAR
TRENDS CURRENTLY SHOW ACTIVITY IN WESTERN SD BEGINNING TO EXPAND
TO THE NORTH AND EAST. CURRENTLY...LIGHT SHOWER ACTIVITY PERSISTS
IN THE NORTHERN DEVILS LAKE BASIN THIS EVENING. HOWEVER...00Z KBIS
SOUNDING SHOWS A CAPPING INVERSION STILL IN PLACE AROUND THE 850
MILLIBAR LEVEL. DYNAMICS OF DEVELOPING NOCTURNAL LOW LEVEL
EASTERLY JET WILL NEED TO OVERCOME THIS FIRST BEFORE MORE
ENERGETIC SD THUNDERSTORM ACTIVITY SLOWLY SPREADS FARTHER NORTHEAST
LATER TONIGHT.

OTHERWISE...EXTENSIVE CLOUD COVER SHOULD REMAIN IN PLACE FOR THE
REMAINDER OF THE NIGHT. OVERNIGHT LOWS SHOULD BE SIMILAR TO LAST NIGHT.
THUS...CURRENT TEMPERATURE GRIDS APPEAR TO BE REASONABLE. NO OTHER
SIGNIFICANT CHANGES TO THE PACKAGE.

&&

.AVIATION...
WIDESPREAD MVFR CEILINGS ARE EXPECTED TO REMAIN ACROSS THE
FORECAST AREA OVERNIGHT. SHOWER AND THUNDERSTORM ACTIVITY ARE
STILL POSSIBLE LATER TONIGHT AS CELLS CURRENTLY IN THE WESTERN
DAKOTAS ATTEMPT TO MOVE NORTH-NORTHEAST OVERNIGHT. THE AIRPORTS MOST
LIKELY TO SEE PRECIPITATION AFTER 06Z ARE ONCE AGAIN GENERALLY ALONG
AND SOUTHWEST OF A KDVL-KFAR-KFFM LINE. EASTERLY SURFACE WINDS ARE
EXPECTED TO INCREASE ON TUESDAY AS THE LOW PRESSURE CENTER MOVES
NORTHWARD. THERE IS A CHANCE OF THUNDERSTORM ACTIVITY...SOME
POSSIBLY SEVERE...TUESDAY AFTERNOON. HOWEVER...THIS WILL BE
DEPENDENT ON A PROLONGED PERIOD OF SUNSHINE TUESDAY WHICH WOULD
ENHANCE LOW LEVEL INSTABILITY ACROSS THE FORECAST AREA.

&&

.HYDROLOGY...
MODERATE TO MINOR FLOODING CONTINUES IN THE BASIN OF
THE RED RIVER OF THE NORTH...WITH THE EXCEPTION OF WEST FARGO
WHICH IS STILL IN MAJOR CATEGORY. THE RIVER LEVEL AT ABERCROMBIE
IS THE NEXT ONE TO FALL BELOW MINOR FLOOD STAGE OVERNIGHT. IF THE
PRECIPITATION FROM LAST NIGHT DOES NOT REVERSE THE SLOW FALLING
TREND TONIGHT...THE MINOR FLOOD STAGE WILL BE DROPPED FOR THIS
POINT TUESDAY MORNING.

OTHERWISE MOST AREA RIVERS ARE RESPONDING ABOUT AS FORECAST. THE
CURRENT FORECASTS CONTAIN 24 HOURS OF FORECAST PRECIPITATION...SO
ADDITIONAL RAINFALL WILL HAVE TO BE FACTORED INTO LATER FORECASTS.
THE MOST LIKELY SCENARIO IS A SLOWING IN THE RATE OF FALL OR
MINOR RISES...ALL DEPENDENT ON WHERE THE HEAVIEST RAINS OCCUR.
STAY TUNED TO LATER RIVER PREDICTIONS.

AREAL FLOOD WARNINGS CONTINUE ALONG THE MAINSTEM RED NORTH OF OSLO
TO CANADA...IN CASS COUNTY FROM KINDRED TO HARWOOD...IN PEMBINA
COUNTY DOWNSTREAM OF WALHALLA THROUGH NECHE INTO PEMBINA. A FLOOD
ADVISORY HAS REPLACED THE AREAL FLOOD WARNING IN THE DEVILS LAKE BASIN
AS OVERLAND RUNOFF HAS SUBSIDED. SEE SPECIFIC FLOOD STATEMENTS FOR
MORE DETAILS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

BRAMER
Hazardous weather outlook, May 9, 4:50 AM CDT, 22 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
450 AM CDT MON MAY 9 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
450 AM CDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR. THERE
IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS A PORTION OF
SOUTHEAST NORTH DAKOTA...MAINLY DURING THE EVENING HOURS. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.

WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES
ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC
LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TUESDAY
INTO TUESDAY NIGHT. THERE IS A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS ACROSS MUCH OF THE REGION FOR TUESDAY AFTERNOON
INTO THE EVENING HOURS. THE SITUATION IS STILL UNCERTAIN...BUT
LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND A
TORNADO OR TWO WOULD BE POSSIBLE.

WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES
ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON TUESDAY.

TG

In the hours before

Special weather statement, May 10, 1:48 AM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
148 AM CDT TUE MAY 10 2011

NDZ038-039-049-100745-
BARNES ND-CASS ND-RANSOM ND-
148 AM CDT TUE MAY 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS...EASTERN BARNES AND
NORTHERN RANSOM COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 245 AM
CDT...

AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 18 MILES WEST OF ENDERLIN...OR 18 MILES SOUTH OF VALLEY
CITY...MOVING TO THE NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
LUCCA AROUND 155 AM CDT.
FINGAL AROUND 200 AM CDT.
ALICE AROUND 205 AM CDT.
VALLEY CITY AND ORISKA AROUND 225 AM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 288 AROUND 220 AM CDT...AND MILE MARKER 305 AROUND 225 AM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BRAMER
Local storm report, May 10, 3:21 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
321 AM CDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             WEST FARGO              46.87N 96.90W
05/10/2011  E1.75 INCH       CASS               ND   PUBLIC

            BROKE WINDOWS OF CAR

&&

TGRAFENA

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:43 AM CDTSevere Thunderstorm WarningFGFClay62 min
May 10, 4:29 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Mahnomen, Norman, Polk61 min
May 10, 5:27 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard63 min
May 10, 6:29 AM CDTSevere Thunderstorm WarningFGFBeltrami46 min
May 10, 6:37 AM CDTSevere Thunderstorm WarningFGFClearwater, Polk53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.